Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Phoenix, AZ

August 16, 2004Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2004, 7:08 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 7:08 PM MST (02:08 UTC)
Expired
Aug 16, 2004, 8:15 PM MST
In force
67 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 25 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 170210
FFWPSR
AZC013-021-170415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF MESA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...FLORENCE JUNCTION...APACHE JUNCTION
  AND GOLD CANYON.

* UNTIL 915 PM MST

* AT 658 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL FROM A THUNDERSTORM NEAR KINGS RANCH...OR ABOUT     
  OVER APACHE JUNCTION...MOVING SOUTHWEST AT 10 MPH. A SPOTTER AT    
  GOLD CANYON REPORTED ONE INCH OF RAINFALL IN 25 MINUTES. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHANDLER HEIGHTS...QUEEN VALLEY AND QUEEN CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3355 11125 3356 11178 3319 11176 3318 11119

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:30 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 3:30 PM MST, 3 hours 38 minutes before
AZZ020>028-CAZ030>033-170545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST MON AUG 16 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
THIS EVENING...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE.
STORMS WILL BE MOST LIKELY OVER SOUTH CENTRAL ARIZONA. SOMEWHAT
DRIER AIR FROM THE WEST BEHIND THIS SYSTEM WILL BEGIN MOVE INTO
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY...AND MOST OF
SOUTH-CENTRAL ARIZONA BY WEDNESDAY. AS A RESULT...THE SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO SOUTH CENTRAL
ARIZONA TUESDAY...AND THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA WEDNESDAY THROUGH AT LEAST FRIDAY. UPPER LEVEL HIGH PRESSURE
WILL REBUILD TO OUR SOUTHEAST OVER THE WEEKEND...BRINGING SOME
INCREASE IN MOISTURE TO SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
AS EXPECTED...VIGOROUS THUNDERSTORM DEVELOPMENT UNDERWAY OVER MUCH
OF THE HIGHER TERRAIN. COUPLE OF UPPER LEVEL DISTURBANCES HAVE
FOCUSED AND HELP ORGANIZE STORM DEVELOPMENT OVER SRN NEVADA AND
MOHAVE COUNTY...AND OVER SOUTHERN AND EASTERN AZ. RIM STORMS DOING
FINE ALSO...SUPPORTED BY FAVORABLE THERMODYNAMIC PROFILE AND UPPER
LEVEL DIFFLUENT FLOW. ISOLATED STORMS HAVE POPPED UP OVER THE
WESTERN OF THE CWA...BUT DRY ADVECTION AND LACK OF UPPER SUPPORT IS
WORKING AGAINST MORE WIDESPREAD DEVELOPMENT THERE. MAIN FOCUS FOR
CONVECTIVE STORMS LATE THIS AFTERNOON AND EVENING WILL LIKELY BE
OVER SOUTH CENTRAL ARIZONA. DEEP LAYER (750-300 MB) NORTHWEST FLOW
NOTED ON 21Z PHOENIX SOUNDING...ALONG WITH CAPE OF 500-600 J/KG
(MEAN MIXING RATIO IN SFC-700 MB LAYER WAS 10.8 J/KG...OWING TO 12/8
C DEW POINTS AT 850/700 MB LVLS)...SO STORMS OVER YAVAPAI AND
NORTHERN GILA COUNTIES WILL PROPAGATE TOWARD...THEN OVER...PORTIONS
OF THE SOUTH CENTRAL DESERT BY LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING. MEANWHILE...STORMS TO THE SOUTH AND EAST OF PHOENIX
...WHILE INDIVIDUALLY MOVING AWAY FROM OUR CWA...WILL GENERATE
OUTFLOWS AND HELP TRIGGER STORMS OVER SOUTH CENTRAL AZ AS WELL.
LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND BLOWING DUST...AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING...AND
POTENTIAL CERTAINLY EXISTS FOR EXCESSIVE RAINFALL AS WELL AS
DAMAGING MICROBURST WIND FROM THE STRONGEST STORMS.

NOT QUITE AS ACTIVE A DAY EXPECTED ON TUESDAY...BUT WILL HOLD ONTO A
SLIGHT CHANCE FOR STORMS OVER SOUTH CENTRAL AZ. DRIER AIR CONTINUES
TO SPREAD SLOWLY EAST...AND THE COMBINATION OF WEAK RIDGING ALOFT
..DRIER AIR...AND WESTERLY STEERING FLOW WILL LIKELY KEEP STORM
DEVELOPMENT RESTRICTED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ
WEDNESDAY THROUGH FRIDAY. SOME INCREASE IN MOISTURE IS LIKELY BY
LATE FRIDAY THROUGH SUNDAY AS WESTERN EXTENT OF SUBTROPICAL RIDGE
BUILDS OVER NORTHWEST MEXICO. FOR NOW...WILL KEEP STORM CHANCES
CONFINED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ...BUT THIS COULD
CHANGE. TEMPERATURES WILL REMAIN NORMAL FOR THE NEXT 7 DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

DG
Hazardous weather outlook, Aug 16, 10:33 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST MON AUG 16 2004

AZZ024-170700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA
COUNTY...NORTHEAST MARICOPA COUNTY...AND NORTH-CENTRAL PINAL
COUNTY...

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT. HEAVY RAIN MAY CAUSE
MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING.
STRONG GUSTY WINDS AND SMALL HAIL WILL ACCOMPANY STRONGER STORMS.
BLOWING DUST WILL BE POSSIBLE OVER NORTH CENTRAL PINAL COUNTY. STORMS
WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL CONTINUE TUESDAY
THROUGH THURSDAY...WITH A DAY TO DAY DECREASE IN AREAL COVERAGE
EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ON
TUESDAY. STRONG GUSTY WINDS CAN BE EXPECTED WITH STRONGEST STORMS.
SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ022-023-027-028-170700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA...AS
WELL AS WESTERN MARICOPA COUNTY AND NORTHWEST PINAL COUNTY...

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS
EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. HEAVY RAIN MAY CAUSE
MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING.
SMALL HAIL...STRONG GUSTY WINDS AND BLOWING DUST WILL BE MOST LIKELY
LATE THIS AFTERNOON AND THIS EVENING. STORMS WILL MOVE TOWARD THE
SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY. VERY GUSTY
WINDS...BLOWING DUST...AND BRIEF HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-021-025-026-CAZ030>033-170700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
ESPECIALLY OVER FAR EASTERN RIVERSIDE COUNTY...AS WELL AS LA PAZ
COUNTY AND THE HIGHER TERRAIN OF NORTHEAST YUMA COUNTY. LOCALLY HEAVY
RAIN IS THE PRIMARY THREAT...ALTHOUGH STRONG GUSTY WINDS AND BLOWING
DUST WILL ACCOMPANY THE STRONGER STORMS. STORMS WILL MOVE TOWARD THE
EAST AT 5 TO 10 MPH. SPOTTER ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:36 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 16, 6:37 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal53 min
Aug 16, 7:35 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal55 min
Aug 16, 8:28 PM MSTSevere Thunderstorm WarningPSRPinal62 min
Aug 17, 3:43 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.